NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 23, 5:58 AM EST, 2 minutes earlier.
Area forecast discussion, Dec 23, 5:58 AM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
558 AM EST Sat Dec 23 2017
.SYNOPSIS...
A cold front will slip southeast through the remainder of the
region today while low pressure ripples along it across the
eastern Ohio Valley. Widespread precipitation is expected this
morning, which will then taper off quickly from west to east
this afternoon. An upper level disturbance will move through
Sunday into Sunday night, bringing snow to the Great Lakes and
Ohio Valley. Christmas Day will be dry but cold as high pressure
builds into the region.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A cold front was located across our eastern and southern CWFA
this morning. Low pressure located over northwest Tennessee will
ripple northeast along the front as the front itself pushes
southeast through the remainder of our area this morning.
Widespread precipitation across the region was being aided by a
strong low level jet along with upper level dynamics by a
pivoting s/wv. Model soundings still indicate that rain will
change over to a period of wet snow this morning, mainly for
the Whitewater/Miami Valley, west central Ohio, and parts of
central Ohio (north of Columbus). Along the southern periphery
of this region, rain may mix with snow, with rain expected
elsewhere. Precipitation will quickly taper off from west to
east this afternoon as the low pulls away. Will continue to
forecast 1 to 2 inches of wet snow in the aforementioned areas
with little accumulation expected elsewhere were the snow mixes
with rain. Since we are starting out on the warm side, and with
road surfaces temperatures hovering around freezing, most of the
snow should be slushy or wet, especially as sub road
temperatures remain above freezing. Nonetheless, will continue
with an SPS for the 1 to 2 inches given that its the holiday
weekend. Temperatures will slowly fall most locations this
morning, then level out during the afternoon, with all locations
in the 30s by then.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
Some post CAA stratus/stratocumulus will linger across the
eastern/southern forecast area this evening. These clouds will
be followed quickly by mid and high level clouds streaming out
ahead of the next weather system to affect our area Sunday into
Sunday night. As weak high pressure ridging temporarily builds
in overnight, expect overnight lows to range from the lower 20s
northwest to the upper 20s southeast.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
The two main themes for the forecast for Sunday and beyond are in
increasing confidence in snowfall for the northern half of the ILN
CWA on Sunday, and increasing confidence in cold conditions through
the rest of the week.
With regards to the snow on Sunday, the 00Z model suite appears to
be in generally good agreement on the overall setup. A broad (but
gradually sharpening) shortwave trough over the middle/northern
Mississippi Valley region early Sunday will move ENE over the course
of the day, spreading broad ascent and a saturating column into the
northern Ohio Valley and southern Great Lakes by afternoon.
Depictions of this shortwave are a little better defined than they
were with the 00Z suite yesterday, with a strengthening 500mb jet
streak (100 knots by Sunday afternoon) positioned along the southern
extent of the trough -- undoubtedly aiding with some left exit
region support. This system does still appear to be somewhat lacking
in lower level support, but weak surface low pressure does seem
likely to develop in eastern Kentucky and into West Virginia, moving
northeast throughout the afternoon. Not sure if this will be strong
enough to significantly aid in the forcing, and frontogenesis /
deformation projections show only muted or inconsistent signals
across the suite of models. Aside from this feature, surface high
pressure will be gradually building into the region as the day
progresses. There is relatively high confidence in the overall
placement and timing of precipitation, with an initial WSW-to-ENE
band moving into the northern ILN CWA by late morning, and more
widespread precipitation following as the shortwave approaches in
the afternoon and evening. PoPs have been increased slightly again,
but more notably, snowfall totals in the northern couple tiers of
ILN counties have also been increased again -- now allowing for an
area of 2-3 inches. Depending on the orientation of the initial band
(and if it can register any low-level support) there is some chance
for this to even be exceeded, and hopefully this will come better
into alignment soon, especially as the event gets within range of
some of the other WRF runs. There was actually very little change to
snowfall numbers for the rest of the CWA, with an inch or two near
and just south of the I-70 corridor, and much less further south.
Also of note is that the cooling air mass may result in greater-than-
climo snow ratios (16:1 to 18:1 per this forecast) as a result of
two factors -- an isothermal layer within the dendritic growth zone
near the onset of snow, and steepening low level lapse rates later
in the day. Conditions for snow favorability decrease markedly with
southward extent across the CWA, as the air mass warms considerably
with southward extent, and forcing also decreases significantly --
to the extent that only a few tenths are forecast late in the event
in the southern tier or two of ILN counties. Temperatures may
actually warm enough in the far SE to allow some rain to mix in
during the afternoon, but with nearly negligible QPF amounts, that
may not end up mattering much anyway. Highs are expected to range
from the upper 20s to upper 30s.
Through the rest of the week, or at least through Thursday, the main
story will be the constant run of cold advection into the Ohio
Valley. As confidence continues to increase in this scenario -- and
confidence also increases in the prospects of having some snow on
the ground (mainly in the northern half of the CWA) -- temperatures
have been lowered slightly across several forecast periods. Yes,
this is essentially the same message as has been noted in the past
few forecast cycles -- the forecast does, indeed, continue to get
colder. Aside from just having some decreases in the temperature
forecasts, the gradient in temperatures is also expected to be
somewhat pronounced -- again, the expectation of some snow cover in
the northern ILN CWA has an obvious role in this. Current
expectations are for Wednesday to be the coldest day of the period,
with min temps Wednesday morning ranging from the middle single
digits to the upper teens from N to S, and max temps of middle teens
to upper 20s from N to S. Not coincidentally, both the GFS/ECMWF
show the coldest 850mb temperatures over the region at 12Z
Wednesday, though the ECMWF remains the colder of the two models.
On another note, there still is a low-confidence chance of some snow
on Tuesday, with models continuing to indicate a weak/transient
shortwave moving through the area. Given a wide array of
timing/placement issues with this, and no indications of any
significant QPF or forcing, PoPs will be kept on the low end with no
accumulations forecast.
By Thursday night and into Friday, there are signs of more active
weather conditions becoming possible, as another round of troughing
develops over the middle of the CONUS. Simply not possible to look
for specifics with this as of yet, so only low-end PoPs will be kept
in the forecast.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Frontal boundary located northeast to southwest through the
southern part of the region this morning will make its way
toward the south and southeast as low pressure rides along it
through the Ohio Valley. Plenty of low level and upper level
dynamics to result in widespread precipitation. Colder air will
be drawn southward as the low strengthens some as it heads
northeast through eastern Kentucky and West Virginia. This will
allow rain to briefly change to snow at KDAY before ending and
mixing with snow at KCMH/KLCK/KILN before ending. The southern
terminals of KCVG/KLUK are expected to remain in rain for the
duration. Ceilings and visbilities will be low this morning
(IFR ceilings, MVFR/IFR visbilities) until precipitation moves
away by the afternoon. Thereafter, post frontal CAA stratus/stratocumulus
will remain with ceilings remaining around 1500 feet.
For tonight, the region will be between systems. Some weak
ridging is expected with low clouds breaking up, providing for
a return to VFR conditions. We should see some mid and high
level clouds moving in overnight in advance of the next weather
system to affect the region Sunday into Sunday night.
OUTLOOK...MVFR/IFR ceilings and visibilities likely Sunday into
Sunday night. MVFR ceilings possible Monday night into Tuesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Hatzos
AVIATION...Hickman
Special weather statement, Dec 23, 3:20 AM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Wilmington OH
320 AM EST Sat Dec 23 2017
INZ050-OHZ026-034-035-042>045-051-052-231700-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Miami-
Champaign-
Including the cities of Richmond, Kenton, Ada, Celina, Coldwater,
Wapakoneta, St. Marys, Greenville, Sidney, Bellefontaine,
Marysville, Troy, Piqua, Tipp City, and Urbana
320 AM EST Sat Dec 23 2017
...ACCUMULATING SNOW TODAY AND SUNDAY...
Two weather systems will bring accumulating snow to the area this
holiday weekend. The first system will have rain transitioning to
snow this morning. Snow is then expected to taper off fairly
quickly this afternoon. Snow accumulations of 1 to 2 inches will
be possible. The second system will bring snow to the region
Sunday morning through Sunday evening. An additional 1 to 3 inches
of snow will be possible with this weather system.
Motorists are advised to use extra caution if traveling this
holiday weekend with the potential for accumulating snow. Slick
spots will be possible on area roadways along with reduced
visibilities.